Georgia, 2005

Flash Flood in Georgia, June 12, 2005

June 12, 2005 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 4:30 AM EST, 10 hours earlier.

Area forecast discussion, Jun 12, 4:30 AM EST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN JUN 12 2005

.SHORT TERM...
TROPICAL DEPRESSION ARLENE MAKING HER WAY NORTHWARD ALONG THE
ALABAMA-MISSISSIPPI BORDER...PROGGED TO MOVE INTO WESTERN TENNESSEE
BY LATE MORNING THEN INTO WESTERN KENTUCKY THIS AFTERNOON. LOOK FOR
FEEDER BANDS/TROPICAL MOISTURE ASSOCIATED WITH ARLENE TO CONTINUE TO
AFFECT MUCH OF NORTH AND CENTRAL GEORGIA TODAY AND WILL STAY WITH
PREVIOUS FORECAST OF LIKELY POPS MOST PLACES. AS REMNANTS OF ARLENE
CONTINUE TO MOVE NORTHWARD INTO THE OHIO VALLEY REGION TONIGHT/
MONDAY...SURFACE HIGH PRESSURE BEGINS TO BUILD WESTWARD FROM THE
ATLANTIC. THIS WILL BRING A RETURN TO A MORE TYPICAL SUMMER TIME
PRECIP PATTERN WITH WIDELY SCATTERED TO SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS INTO TUESDAY.

.LONG TERM...
EXTENDED PROGS INDICATING A FRONTAL BOUNDARY APPROACHING THE AREA
WEDNESDAY...GIVING US A SLIGHTLY BETTER CHANCE FOR PRECIP. FRONT
APPEARS TO PUSH THROUGH OUR AREA WEDNESDAY NIGHT WITH DRIER WEATHER
RETURNING FOR THURSDAY. LATEST RUN OF GFS SHOW WEAK IMPULSES
SKIRTING ACROSS THE TENNESSEE VALLEY FRIDAY/SATURDAY BUT KEEPS BULK
OF BETTER MOISTURE NORTH OF THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         81  70  85  70 /  70  40  40  20
ATHENS          81  68  85  68 /  70  40  40  20
GAINESVILLE     78  67  82  68 /  70  50  40  20
ROME            82  73  86  70 /  70  40  40  20
COLUMBUS        85  72  90  72 /  70  40  40  20
MACON           85  72  90  71 /  70  40  40  20

&&

.AVIATION...
TWO MAIN RAIN BANDS MOVING N THROUGH THE STATE THIS MORNING. MODELS
IN FAIR AGREEMENT ON ARLENES TRACK. CIGS/VSBYS ARE SLOWLY COMING
DOWN AND SHOULD SEE LOWEST VALUES AROUND 12Z (3SM AND 500-700FT).
WINDS WILL REMAIN SE WITH A SLOW DECREASE IN SPEEDS. WINDS AT 12Z
SHOULD BE AROUND 11KT DIMINISHING TO 5KT TO 7KT BY 00Z. WILL SEE
SOME THUNDERSTORMS TODAY BUT NO SEVERE WEATHER EXPECTED.

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

In the hours before

Special weather statement, Jun 12, 9:33 AM EST, 4 hours 57 minutes before
GAZ008-009-015-016-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1033 AM EDT SUN JUN 12 2005

GAZ008-009-015-016-121600-

1033 AM EDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN...WHITE...
UNION AND TOWNS COUNTIES UNTIL NOON EDT...

AT 1021 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS WITH HEAVY RAIN FROM GAINESVILLE TO BLAIRSVILLE
AND HIAWASSEE...MOVING NORTH AT 35 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
SHOWERS THROUGH NOON AS IT MOVES OVER THIS AREA. DRIVERS SHOULD
USE CAUTION AS HEAVY RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

KDF

The radar

The Greer radar (KGSP), 137 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Towns

When
June 12, 2:30 PM EST to 4:45 PM EST
Where
Towns County, 5 mi SSE of Hiawassee
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.883, -83.717

The Towns County 911 Center reported that the Hiawassee river flooded as a result of excessive rainfall caused by repeated showers and thunderstorms associated with a spiral band that was a part of Tropical Storm Arlene moving north across Alabama and middle Tennessee. The river flooded a barn and the Enchanted Valley Resort along Georgia Highway 75 south of Hiawassee, although none of the water actually rose into the mobile homes in the area. As a precaution, a number of residents were evacuated from the resort and various fishing cabins along the river both north and south of the resort.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458650.